Alert archive / Kansas / Flash Flood Warnings in 2020
Flash Flood Warning 25, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 29, 2020, 4:31 PM CDT for Decatur County, Norton County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2020, 4:31 PM CDT (21:31 UTC)
- Expired
- Jul 29, 2020, 7:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Decatur County, KS, Norton County, KS
The radar
The Goodland radar (KGLD), 135 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 4:42 PM CDT | HEAVY RAIN 1.5 | 3 W New Almelo, KS | DISPATCH RELAYED A REPORT OF 1.5 INCHES OF RAIN AT LOCATION IN THE LAST 15 MIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 741 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1128 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
372
WGUS53 KGLD 292131
FFWGLD
KSC039-137-300030-
/O.NEW.KGLD.FF.W.0025.200729T2131Z-200730T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
431 PM CDT Wed Jul 29 2020
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Southwestern Norton County in northwestern Kansas...
Southeastern Decatur County in northwestern Kansas...
* Until 730 PM CDT.
* At 431 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Jennings and New Almelo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3957 10009 3957 10028 3971 10030 3970 10008
FLASH FLOOD...RADAR INDICATED
$$
JRM2 follow-up statements
153
WGUS73 KGLD 292153
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
453 PM CDT Wed Jul 29 2020
KSC039-137-300030-
/O.CON.KGLD.FF.W.0025.000000T0000Z-200730T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Norton KS-Decatur KS-
453 PM CDT Wed Jul 29 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
SOUTHWESTERN NORTON AND SOUTHEASTERN DECATUR COUNTIES...
At 453 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Jennings and New Almelo.
Spotters have reported 1.5 inches of rain in 15 minutes with this
area of thunderstorms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3957 10009 3957 10028 3971 10030 3970 10008
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
JRM451 WGUS73 KGLD 300022 FFSGLD Flash Flood Statement National Weather Service Goodland KS 722 PM CDT Wed Jul 29 2020 KSC039-137-300031- /O.EXP.KGLD.FF.W.0025.000000T0000Z-200730T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Norton KS-Decatur KS- 722 PM CDT Wed Jul 29 2020 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN NORTON AND SOUTHEASTERN DECATUR COUNTIES WILL EXPIRE AT 730 PM CDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures and be on the look out for any washed out country roads. LAT...LON 3957 10009 3957 10028 3971 10030 3970 10008 $$ JRM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:36 PM CDT, 55 minutes earlier.
Area forecast discussion, Jul 29, 3:36 PM CDT, 55 minutes before
Area Forecast Discussion National Weather Service Goodland KS 236 PM MDT Wed Jul 29 2020 .SHORT TERM...(This evening through Friday night) Issued at 209 PM MDT Wed Jul 29 2020 The short term focus is on the possibility of severe thunderstorms developing across a good portion of the forecast area this afternoon and evening. A short wave trough aloft moves out of the Wyoming Rockies and over the central High Plains region tonight. Isolated thunderstorms are expected to develop over eastern Colorado this afternoon ahead of this short wave along with isolated storms developing elsewhere across the forecast area due to localized instability and convergence areas associated with a surface trough near the eastern Colorado border and other boundaries in place near the Kansas and Nebraska border. Storms will become more widespread in coverage as they move eastward across the region. The main threats associated with any storms that become severe are damaging wind and large hail with a transition to more of a wind threat as storms transition to a more linear clusters moving to the southeast this evening. Thursday and Friday will see a larger amplitude short wave ridge developing over the Rockies extending northward towards southern Canada. This will swing the upper flow to a more north northwesterly direction with the short wave moving off the Rockies being slow to move out of the area on Thursday. The amplified flow alfot helps push a back door cold front into the region on Thursday with daytime highs decreasing from the 80s and lower 90s on Wednesday to the upper 70s and lower 80s on Thursday. Showers lingering overnight tonight may redevelop during the day on Thursday before diminishing Thursday late afternoon and evening. Dry conditions are expected on Friday with the ridge amplifying aloft and daytime highs back up in the lower 80s across the forecast area. .LONG TERM...(Saturday through Wednesday) Issued at 126 PM MDT Wed Jul 29 2020 For the beginning of the weekend the shortwave trough continues its eastward movement towards the Great Lakes region, as stable air associated with the surface ridge is firmly above the region resulting in highs in the 80's and comfortable lows in the 50's along with dry weather for the weekend. An upper level high remains in place over the Desert Southwest and greatly amplifies into the Northern Plains and Manitoba region. With the ridge so greatly amplified it seems very unlikely that any disturbance would be able to reach our area for precipitation, I don't want to rule out any precipitation as there is 55-60% RH available in the 1000-500mb levels of the atmosphere, so if a disturbance is able to reach the area there is sufficient moisture for a rogue thunderstorm, however confidence is low. For Sunday the GFS has a weak cold front come into the area from the NE associated with a surface high during the afternoon that would drop the high temperatures into the low 80's for the eastern portions of the CWA while temperatures would be higher in the western portions of the area. Light rainfall may be possible with the passage of the front as the front taps into the available moisture, especially across the eastern portions of the forecast area. For the beginning of the work week, disagreements between the models brings uncertainty to the overall upper level pattern. GFS is showing a deamplification of the upper level ridge which would be able to allow more shortwave troughs to be able to get into the region and allow precipitation to return to the Tri-State area. Where as the GEFS keeps the ridge greatly amplified which would allow the hot and dry weather to continue. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1158 AM MDT Wed Jul 29 2020 VFR conditions are expected to persist at MCK and GLD through the 18Z TAF period. Thunderstorms will develop and become a prevailing conditions after 21Z at GLD and 22Z at MCK. Those storms will continue through 00Z and 03Z respectively with additional showers to continue into the evening. There could be intermittent showers remaining through the night and into Thursday morning, but confidence in those remaining showers is fairly low, so have left them out of the latter portions of the TAFs. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...LOCKHART LONG TERM...TT AVIATION...LOCKHART
Hazardous weather outlook, Jul 29, 11:15 AM CDT, 5 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1015 AM MDT Wed Jul 29 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1015 AM MDT Wed Jul 29 2020 /1115 AM CDT Wed Jul 29 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated to scattered thunderstorms will develop along the eastern Colorado border area early this afternoon with storms becoming more numerous through the late afternoon and evening as storms move eastward. Isolated to scattered severe thunderstorms are possible this afternoon and evening from extreme southwest Nebraska and across northwest Kansas. Damaging winds and locally heavy rainfall are the main threats along with hail larger than a quarter. A tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jul 29, 2:31 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Goodland KS
131 PM MDT Wed Jul 29 2020
COZ092-292015-
Cheyenne County CO-
131 PM MDT Wed Jul 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 215 PM MDT...
At 130 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Kit Carson, or 32 miles west of Cheyenne Wells, moving
southeast at 20 mph.
Pea size hail and wind gusts up to 55 mph are possible with this
storm.
Locations impacted include...
Kit Carson and Wild Horse.
LAT...LON 3890 10296 3875 10256 3861 10256 3862 10305
3876 10310
TIME...MOT...LOC 1930Z 310DEG 17KT 3879 10296
VincentSpecial weather statement, Jul 29, 3:26 PM CDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Goodland KS 326 PM CDT Wed Jul 29 2020 KSZ002-003-292045- Rawlins KS-Decatur KS- 326 PM CDT Wed Jul 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAWLINS AND SOUTHWESTERN DECATUR COUNTIES UNTIL 345 PM CDT... At 326 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles southeast of Ludell, or 12 miles southeast of Atwood, moving east at 10 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Rawlins and southwestern Decatur Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for northwestern Kansas. LAT...LON 3958 10092 3975 10098 3985 10071 3958 10070 TIME...MOT...LOC 2026Z 254DEG 9KT 3969 10086 JRM
Special weather statement, Jul 29, 3:37 PM CDT, 54 minutes before
Special Weather Statement National Weather Service Goodland KS 337 PM CDT Wed Jul 29 2020 KSZ028-292100- Logan KS- 337 PM CDT Wed Jul 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOGAN COUNTY UNTIL 400 PM CDT... At 337 PM CDT, Doppler radar was tracking a strong thunderstorm near Russell Springs, or 20 miles northwest of Scott State Lake, moving east at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Russell Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for west central Kansas. LAT...LON 3877 10128 3894 10131 3902 10102 3876 10097 TIME...MOT...LOC 2037Z 261DEG 12KT 3887 10121 JRM
Special weather statement, Jul 29, 3:52 PM CDT, 39 minutes before
Special Weather Statement National Weather Service Goodland KS 352 PM CDT Wed Jul 29 2020 KSZ003-004-292115- Norton KS-Decatur KS- 352 PM CDT Wed Jul 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NORTON AND SOUTHEASTERN DECATUR COUNTIES UNTIL 415 PM CDT... At 352 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles southeast of Jennings, or 21 miles southeast of Oberlin, moving east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lenora, Jennings, Clayton and New Almelo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for northwestern Kansas. LAT...LON 3957 10030 3972 10030 3977 9994 3957 9994 TIME...MOT...LOC 2052Z 269DEG 19KT 3963 10021 JRM
Local storm report, Jul 29, 4:30 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
330 PM MDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 14 SSE RUSSELL SPRINGS 38.72N 101.10W
07/29/2020 E1.00 INCH LOGAN KS PUBLIC
PEA TO QUARTER SIZE HAIL REPORTED.
&&
MRCThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 3:26 PM CDT | Special Weather Statement | GLD | Rawlins | 19 min |
| Jul 29, 3:37 PM CDT | Special Weather Statement | GLD | Logan | 23 min |
| Jul 29, 3:50 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 55 min |
| Jul 29, 3:52 PM CDT | Special Weather Statement | GLD | Norton | 23 min |
| Jul 29, 4:46 PM CDT | Special Weather Statement | GLD | Wallace | 44 min |
| Jul 29, 4:56 PM CDT | Special Weather Statement | GLD | Greeley | 34 min |
| Jul 29, 5:04 PM CDT | Special Weather Statement | GLD | Wichita | 26 min |
| Jul 29, 5:14 PM CDT | Special Weather Statement | GLD | Graham | 16 min |
| Jul 29, 5:22 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 53 min |
| Jul 29, 5:38 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 29 min |
| Jul 29, 5:43 PM CDT | Special Weather Statement | GLD | Norton | 17 min |
| Jul 29, 5:51 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 18 min |
| Jul 29, 6:08 PM CDT | Special Weather Statement | GLD | Graham | 22 min |
Nearby
Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.